MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 5MAX ACE REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 5MAX ACE REPERFUSION CATHETER; NRY
Model Number 5MAXACE132-A
Medical Device Problem Codes Stretched (1601); Material Deformation (2976); Suction Failure (4039)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/25/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the m1 segment of the middle cerebral artery (mca) using a penumbra system ace 60 reperfusion catheter (ace60).It was noted that the patient anatomy was tortuous.During the procedure, the physician completed two passes using the ace60.Then, during the third pass, it was noticed that no thrombus was being aspirated out after some time; therefore, the physician decided to remove the ace60.After the removal of the ace60, it was noticed that there was a 5 to 10 centimeters ovalization from the back of the metal ring at the head end to the near end of the ace60.The procedure was completed using a new ace60.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the ace60 was stretched and ovalized approximately 111.0 cm ¿ 138.0 cm from the hub.Coagulated blood was observed within the damaged region.The total length was measured to be approximately 144.0 cm.The marker band was ovalized at the catheter distal tip approximately 144.0 cm from the hub.Conclusions: evaluation of the returned ace60 confirmed that the device was ovalized and stretched on its distal shaft.This damage is typically a result of forcefully retracting the device against resistance.This damage likely contributed to the reported difficulty in aspiration during the procedure.The reported tortuous patient anatomy may have contributed to the resistance while retracting the device.Further evaluation of the device revealed that the marker band was ovalized at the catheter distal tip and coagulated blood within the damaged catheter lumen.Based on the image provided by the customer, this damage was likely incidental to the complaint.During functional testing, the ace68 was unable to advance into a demonstration neuron max due to the marker band ovalization.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Additional Manufacturer Narrative
Please note that the following sections have been updated based on additional information received by the distributor on 02/22/2021: section b.Box 5.Describe event or problem; section e.Box 1.Title; section e.Box 1.First name; section e.Box 1.Last name; section e.Box 3.Occupation; section h.Box 6.Device code 3.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the m1 segment of the middle cerebral artery (mca) using a penumbra system ace 60 reperfusion catheter (ace60) and a non-penumbra sheath.During the procedure, aspiration was initiated; however, thrombus could not be removed.After two attempts.The physician removed the ace60 from the patient.Upon removal of the ace60, it was noted that it was ovalized and stretched.The procedure was completed using a new ace60 and the same sheath.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SYSTEM 5MAX ACE REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10196980
Report Number3005168196-2020-00818
Device Sequence Number2973854
Product Code NRY
UDI-Device Identifier00814548017426
UDI-Public00814548017426
Combination Product (Y/N)Y
Initial Reporter CountryCH
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/31/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/19/2021
Device Model Number5MAXACE132-A
Device Catalogue Number5MAXACE132
Device Lot NumberF85961
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/25/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 05/31/2020
Supplement Date Received by Manufacturer12/17/2020
02/22/2021
Initial Report FDA Received Date06/25/2020
Supplement Report FDA Received Date12/23/2020
03/03/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age57 YR
Date Report Sent to FDA01/01/2005